Missouri, 2013

Lightning Strike in Missouri, April 23, 2013

April 23, 2013 · NWS SGF · 1 event in 1 county or zone

A woman east of Pomona was killed by a lightning strike in her front yard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A woman east of Pomona was killed by a lightning strike in her front yard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 8:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 23, 8:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT TUE APR 23 2013

.UPDATE...
ISSUED AT 945 PM CDT TUE APR 23 2013

THE COLD FRONT THAT ENTERED THE AREA EARLY TUESDAY HAD PUSHED EAST
OF ALL THE MISSOURI OZARKS THIS EVENING. DAMP AND CHILLY CONDITIONS
PREVAILED BEHIND THE FRONT WITH EVENING TEMPERATURES IN THE 30S.
INTERMITTENT LIGHT RAIN AND DRIZZLE PERSISTED JUST BEHIND THE
FRONT ACROSS THE OZARK PLATEAU.

AREAS OF LIGHT RAIN AND DRIZZLE WILL CONTINUE INTO THE EARLY MORNING
HOURS AS THE UPPER TROUGH AXIS EXTENDING FROM THE NORTHERN PLAINS
INTO THE ROCKIES TRANSITIONS EASTWARD.

MODELS SUGGEST PRECIPITATION MAY REDEVELOP FARTHER WEST FROM
SOUTHEASTERN KANSAS INTO CENTRAL MISSOURI LATER TONIGHT AS THE
UPPER JET ASSOCIATED WITH THE TROUGH NOSES INTO THE PLAINS. THIS
RENEWED LIFT AND THE COOLING LOWER TROPOSPHERIC COLUMN MAY
SUPPORT A MIX OF RAIN AND SNOW GENERALLY NORTH OF THE INTERSTATE
CORRIDOR OVERNIGHT. HOWEVER NO ACCUMULATION IS EXPECTED AS
TEMPERATURES REMAIN ABOVE FREEZING.

ALL PRECIPITATION WILL END FROM THE WEST TOWARD MORNING AS THE
UPPER TROUGH AXIS SWINGS INTO THE AREA.

TEMPERATURES MAY FALL TO NEAR OR JUST BELOW FREEZING ACROSS FAR
WESTERN MISSOURI INTO EASTERN KANSAS AROUND SUNRISE WHERE PARTIAL
CLEARING MAY TAKE PLACE. CLOUD COVER AND THE SHORT DURATION OF
SUB-FREEZING TEMPERATURES WILL LIMIT THE EXTENT OF A HARD FREEZE
WITHIN THE FREEZE WARNING AREA WHICH IS GENERALLY WEST OF AN
ANDERSON TO OSCEOLA LINE.

FORECAST GRIDS AND SERVICES HAVE BEEN UPDATED.

&&

.SHORT TERM...(LATE THIS AFTERNOON THROUGH TONIGHT)
ISSUED AT 316 PM CDT TUE APR 23 2013

AS WE HEAD INTO LATE THIS AFTERNOON AND TONIGHT...THAT UPPER LEVEL
TROUGH AND AN ASSOCIATED JET STREAK WILL RESULT IN INCREASING MID
AND UPPER LEVEL LIFT. WE MAY THEREFORE SEE AN UPTICK IN ORGANIZED
PRECIPITATION...ESPECIALLY FROM LATER THIS EVENING INTO THE
OVERNIGHT HOURS. AS THIS HAPPENS...THE RAIN/SNOW LINE WILL MAKE SLOW
BUT STEADY PROGRESS SOUTHEAST ACROSS THE OZARKS. PROSPECTS FOR LIGHT
SNOW THEREFORE LOOK GOOD...ESPECIALLY ALONG AND NORTH OF THE
INTERSTATE 44 CORRIDOR. NO ACCUMULATIONS ARE EXPECTED GIVEN WARM
GROUND TEMPERATURES AND AMBIENT AIR TEMPERATURES ABOVE FREEZING.
THERE WILL ALSO CONTINUE TO BE AREAS OF DRIZZLE THIS EVENING WHERE
CLOUD ICE IS LACKING. MEANWHILE...CONFIDENCE CONTINUES TO INCREASE
FOR FREEZING TEMPERATURES LATE TONIGHT ACROSS SOUTHEASTERN KANSAS
AND FAR WESTERN MISSOURI. WE DECIDED TO EXPAND THE FREEZE WARNING
SOUTH AND EAST TO AN ANDERSON TO STOCKTON LAKE TO OSCEOLA LINE
WHERE TEMPERATURES SHOULD REMAIN AT OR BELOW THE FREEZING MARK FOR
3 OR MORE HOURS. AREAS IMMEDIATELY EAST OF THIS LINE WILL SEE
OVERNIGHT LOWS RIGHT AROUND FREEZING.

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)
ISSUED AT 316 PM CDT TUE APR 23 2013

SURFACE HIGH PRESSURE WILL THEN SLIDE SOUTHEAST ACROSS THE AREA FROM
WEDNESDAY INTO WEDNESDAY NIGHT. THIS WILL RESULT IN DRY AND
TRANQUIL WEATHER. THE POTENTIAL FOR FROST LOOKS MUCH BETTER FOR
WEDNESDAY NIGHT AS WINDS WILL BE LIGHTER. MODEL CROSS SECTIONS TRY
TO BRING A SLUG OF MID LEVEL CLOUDS INTO AT LEAST CENTRAL MISSOURI
LATE WEDNESDAY NIGHT. AT THIS TIME...WE HAVE GENERALLY GONE IN THE
LOWER TO MIDDLE 30S FOR LOWS AND WENT WITH A FROST MENTION. IF
CONFIDENCE INCREASES IN FROST POTENTIAL...MORE HEADLINES WILL BE
NEEDED FOR AT LEAST PART OF THE AREA WEDNESDAY NIGHT.

ANOTHER STORM SYSTEM IS THEN SLATED TO SLIDE THROUGH THE REGION FROM
LATE THURSDAY NIGHT INTO AT LEAST FRIDAY NIGHT. THIS WILL BE OUR
NEXT GOOD SHOT AT WIDESPREAD PRECIPITATION. MODEL QPF GENERALLY
RANGES FROM A QUARTER TO A HALF INCH...BUT THIS TYPE OF SETUP WOULD
FAVOR A LOCALLY HEAVIER BAND OR TWO. THIS WILL HAVE TO BE WATCHED
GIVEN OUR CURRENT RIVER AND STREAM CONDITIONS.

MEDIUM RANGE MODELS ARE THEN ALL OVER THE PLACE ONCE WE GET INTO
THIS WEEKEND AND ESPECIALLY EARLY NEXT WEEK. LONG WAVE CHARTS
INDICATE A FLATTER LARGE SCALE FLOW FROM LATER THIS WEEKEND INTO
EARLY NEXT WEEK. THIS SHOULD RESULT IN A SLOW MODERATION IN
TEMPERATURES. WE HAVE KEPT PRECIPITATION CHANCES AT OR BELOW 20
PERCENT GIVEN THE MODEL DISCREPANCIES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 621 PM CDT TUE APR 23 2013

A COLD FRONT WAS IN THE PROCESS OF MOVING THROUGH THE REGION THIS
EVENING WHICH WILL BRING MVFR AND IFR FLIGHT CONDITIONS TO THE
REGIONS TERMINALS THROUGH MUCH OF THE OVERNIGHT HOURS. IN ADDITION
TO IMPACTS TO CEILINGS AND VISIBILITIES...SNOW WILL BE POSSIBLE
FROM 00-11Z DEPENDING ON THE AERODROME IN QUESTION. THE FRONT WILL
MOVE FAR ENOUGH EAST BY WEDNESDAY MORNING THAT FLIGHT CONDITIONS
WILL IMPROVE TOP VFR AS CEILINGS LIFT TO ABOVE 10KFT. CLEARING
WILL THEN OCCUR FOR WEDNESDAY AFTERNOON AS HIGH PRESSURE MOVE
OVER THE REGION.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR MOZ066-067-
     077-078-088-089-093-094-101.

KS...FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR KSZ073-097-
     101.

&&

UPDATE...FOSTER
SYNOPSIS...SCHAUMANN
SHORT TERM...SCHAUMANN
LONG TERM...SCHAUMANN
AVIATION...HATCH
Hazardous weather outlook, Apr 23, 6:53 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT TUE APR 23 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
753 PM CDT TUE APR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TO SIGNIFICANT FREEZE RISK.

DISCUSSION...

  A PERIOD OR TWO OF LIGHT SNOW WILL BE POSSIBLE TONIGHT
  GENERALLY ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR. AT
  THIS TIME NO ACCUMULATIONS ARE EXPECTED DUE TO WARM GROUND
  TEMPERATURES.

  A FEW HOURS OF TEMPERATURES NEAR OR BELOW FREEZING ARE EXPECTED
  EARLY WEDNESDAY MORNING ALONG AND WEST OF AN ANDERSON TO
  STOCKTON LAKE TO OSCEOLA LINE. NEAR FREEZING TEMPERATURES ARE
  EXPECTED IMMEDIATELY EAST OF THIS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AREAS OF FROST ARE POSSIBLE LATE WEDNESDAY NIGHT AND EARLY
  THURSDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA.

  ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE BOTH
  WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON GENERALLY ACROSS
  THE CENTRAL AND EASTERN MISSOURI OZARKS.

  THERE WILL BE ADDITIONAL CHANCES FOR A FEW THUNDERSTORMS FROM
  LATE THURSDAY NIGHT INTO EARLY SATURDAY MORNING AND AGAIN
  EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The radar

The Springfield radar (KSGF), 141 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Howell

When
April 23, 11:00 PM CST
Where
Howell County, 2.46 mi E of Olden
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.876, -91.876

The Howell County Coroner reported that a lightning strike caused the death of a woman near Pomona. Time was estimated by radar and thunderstorms in the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Howell2013-04-2357FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436912.